Heroin is already pretty dangerous when ingested through intravenous methods. When people crush it and smoke it with heroin foil, it becomes even more hazardous since that impacts the nervous system directly. However, the chances of overdoses lower significantly when heroin is smoked.
As one may wonder, why would anyone smoke heroin when it offers the best high when it is taken via intravenous methods. Well, some heroin addicts wish to avoid the social stigma of using intravenous drugs, and it makes them feel better when they smoke it. However, there are other heroin addicts who believe that smoking heroin is safer than using it via IV methods.
If you are wondering, can heroin be smoked?, the answer is yes. Users often heat up the heroin on an aluminum foil on top of a flame and inhale the smoke with the help of tubes or dollar bills. This technique is also referred to as “chasing the dragon” in the community.
What Are the Health Risks of Heroin Smoking?
As previously states, the majority of heroin smokers believe that this is a safer alternative to other methods of heroin consumption. However, this belief is wrong. Smoking or injecting heroin comes with a lot of dangerous side effects, which can often be long-lasting.
One can feel the signs of using heroin within the first 15 minutes of inhalation. It is then followed by an adrenaline rush for a maximum of 2 to 5 minutes. After that, the heart rate and the breathing slows down, and the smoker feels distant from the surroundings and feels like they are floating. This is why heroin is consumed. It makes you feel like you are away from reality and floating above everything else.
Smoking heroin with a cocaine straw or other paraphernalia can lead to the following side effects:
- Difficulty in breathing (Dyspnea)
- Negative and long-lasting impact on the central nervous system (leukoencephalopathy)
- Decreased lung function
- Continuous asthma attacks
- Itching and rashes on the skin along with flushing
- Respiratory depression
Can You Overdose from Smoking Heroin?
Yes. However, it must be stated that the risks of overdosing are quite lower when the drug is inhaled versus when the drug is injected into the veins. However, lower risks do not mean that it cannot make you overdose, Users have overdoses while smoking heroin as well, and the following signs are often associated with an overdose of heroin while smoking:
- Sweaty skin
- Nervous sweating in glands
- Dilated pupils
- Lowered breathing or difficulty in breathing
- Nausea and vomiting
- Feeling lost and unable to make sense of surroundings
While the chances of developing any serious consequences are lower when the heroin is smoked, they are still there. Smoking heroin also impacts the central nervous system and can cause long-term medical afflictions and consequences.
Stay On the Safe Side!
Heroin addicts often use homemade drug paraphernalia to heat up the heroin and smoke it. While smoking inhaling significantly lowers the risk of overdosing and dying, it is still dangerous for the overall mental and physical wellbeing of the users.
If you or someone you know is currently suffering from heroin addiction, you need to seek immediate medical attention and need to consult with rehab specialists. There are several forms of inpatient and outpatient medical therapies available to help one get rid of heroin addiction.
Currently, heroin addiction is among the lead causes of opioid addiction. Every year, hundreds of people die because of a heroin overdose. Staying on the safe side can help you get your life back on track.